Liver Damage Caused By Medications

The term drug-induced liver injury ( “drug-induced liver injury,” DILI) can be used to understand clinically significant liver damage or all (including asymptomatic) liver damage. DILI includes damage caused by medicinal herbs, plants and food supplements and drugs (1,2).

Many drugs (eg., Statins) cause often asymptomatic increases in liver enzymes (ALT, AST, alkaline phosphatase). However, clinically significant damage to the liver (eg. As jaundice, abdominal pain or pruritus) or impaired hepatic function, i. h., resulting in poor protein synthesis (eg. B. prolonged PT or hypoalbuminemia) rare. The term drug-induced liver injury ( “drug-induced liver injury,” DILI) can be used to understand clinically significant liver damage or all (including asymptomatic) liver damage. DILI includes damage caused by medicinal herbs, plants and food supplements and drugs (1,2). Notes Chalasani N, Bonkovsky HL, Fontana R, et al. Features and outcomes of 899 patients with drug-induced liver injury: The DILIN prospective study. Gastroenterology 148 (7): 1340-1352, 2015. Navarro VJ, Barnhart H, Bonkovsky HL, et al. Liver injury from herbals and dietary supplements in the US Network for drug-induced liver injury Hepatology 60 (4): 1399-1408, 2014. Pathophysiology The pathophysiology of DILI is dependent on the drug (or other hepatotoxins) and is not yet fully understood in many cases. Among the harmful mechanisms by drugs include the covalent binding of the drug to cellular proteins, which damage the immune system, inhibition of cell metabolic pathways, blockade of cellular transport paths induced cell death (apoptosis), and disturbance of mitochondrial function may result. In general, the following factors suspected to increase the risk of DILI: age ? 18 years obesity pregnancy Simultaneous alcohol consumption Genetic polymorphisms (increasingly recognized) pattern of liver damage DILI predictable (when the injury occurs and usually shortly after exposure dose-dependent ) or unpredictable (if developed the injury after a latency period and is not related to dose has). (Editor’s note:. In Germany is “foreseeable” for the DILI as intrinsically designating unpredictable DILI as idiosyncratic) Intrinsic DILI (gemeinehin paracetamol) is the most common cause of acute jaundice and liver failure in the US unpredictable DILI is a rare cause of severe liver disease. Subclinical DILI may be underestimated. Potential hepatotoxic drugs finding drug hepatocellular: increased ALT acarbose acetaminophen allopurinol amiodarone ART drugs bupropion, fluoxetine Gamander Green tea extract baclofen isoniazid kava ketoconazole lisinopril, losartan methotrexate NSAIDs omeprazole paroxetine pyrazinamide rifampicin risperidone sertraline statins tetracyclines Trazodone trovafloxacin valproate cholestatic Elevated alkaline phosphatase and elevated total bilirubin amoxicillin / clavulanic acid anabolic steroid e Chlorpromazine Clopidogrel Oral contraceptives erythromycin estrogens Irbesartan mirtazapine phenothiazines terbinafine Tricyclic antidepressants Mixed Elevated alkaline phosphatase and ALT amitriptyline azathioprine captopril, carbamazepine clindamycin Cyproheptadine Enalapril Nitrofurantoin Phenobarbital Phenytoin sulfonamides Trazodone trimethoprim / sulfamethoxazole verapamil ART = antiretroviral therapy Biochemically generally 3 types of liver damage is found (see Table : Potential hepatotoxic drugs): Hepatozellul r: Hepatocellulare hepatotoxicity manifested usually as nausea and abdominal pain in the right upper quadrant, with a significant increase in aminotransferase levels (ALT, AST, or both) that can be connected by hyperbilirubinemia in severe cases. Hyperbilirubinemia in this aspect is known as hepatocellular jaundice and is associated to “Hy’s law” with a mortality rate of up to 50%. If hepatocellular liver injury by jaundice, hepatic encephalopathy synthesis and is accompanied, the chance of spontaneous recovery is low and liver transplantation should be considered. This type of damage can be caused by drugs such as acetaminophen and isoniazid. Cholestatic: cholestatic hepatotoxicity is characterized accompanied by the development of itching and jaundice caused by a significant increase in alkaline phosphatase serum levels. Normally this type of injury is less serious than hepatocellular syndromes, but the recovery can be tedious. Substances that are known to cause this type of injury amoxicillin / clavulanic acid and chlorpromazine. Rarely cholestatic hepatotoxicity leads to chronic liver disease and bile duct wasting syndrome (progressive destruction of intrahepatic bile ducts). Mixed In these clinical syndromes neither an increase of aminotransferase still alkaline phosphatase predominates. Symptoms may also be mixed. Medications such as phenytoin can cause this type of injury. Diagnosis identify characteristic patterns of laboratory abnormalities exclusion of other causes, the appearance is very variable, ranging from absent or nonspecific symptoms (eg. As malaise, nausea, anorexia) to jaundice, hepatic encephalopathy and synthesis. Early detection of DILI improves prognosis. The identification of a potential hepatotoxin and a pattern of liver test abnormalities that are characteristic of the substance (its signature) makes the diagnosis easier. Since there are no confirmatory diagnostic test, other causes of liver diseases, especially viral, biliary, alcoholic, metabolic, and autoimmune causes must be ruled out. The rechallenge with the drug Solte, although it can confirm the diagnosis, should be avoided. Suspected cases of DILI should be reported in the US “MedWatch” (FDA Adverse Drug Reaction Monitoring Program). (Editor’s note: In Germany, suspected cases should be reported on DILI of the Drug Commission of the German Medical Association.) Tips and risks causing no rechallenge with a drug that is suspected liver damage. Immediate therapy discontinuation of the drug, the patient care must be made to the discontinuation of the drug, which usually leads to a recovery when it occurs early. In severe cases, the advice is displayed with a specialist, especially when patients have hepatocellular jaundice and abnormal liver function, because a liver transplant may be required. Antidote for DILI are only available for a few Hepatotoxins; such antidotes are N -Azetylzystein for acetaminophen toxicity and silymarin or penicillin for Amanita phalloides toxicity. Prevention Efforts to prevent DILI begins during drug development, although security shown in small pre-clinical study, not guarantee the safety of the drug in the wider application. Post-marketing surveillance, now increasingly, after approval by the BfArM / EMEA, occurs can draw attention to potentially hepatotoxic drugs. The National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK) has established the LiverTox Database to collect cases of severe liver injury due to prescription and nonprescription drugs and alternative remedies such as herbal products and food supplements and analyze. This is a database that is easily accessible and accurate information regarding. Known hepatotoxicity associated with drugs and supplements provides. It could not be demonstrated that routine checks of liver function tests may reduce the incidence of DILI. The use of pharmacogenomics could allow an exact adjustment of the drug use and thus avoiding potential toxicities in patients at risk. Important points medications cause much more of an asymptomatic abnormality in liver function as clinically evident hepatic injury or dysfunction. Risk factors for drug-induced liver injury (DILI) include age ? 18 years, obesity, pregnancy, while alcohol consumption and certain genetic polymorphisms. DILI can predictable and dose dependent or unpredictable and independent of the dose occur. DILI kan hepatocellular, (usually less severe than hepatocellular) or both cholestatic. To confirm the diagnosis, other causes of liver diseases, especially viral, biliary, alcoholic, autoimmune and exclude metabolic diseases. No rechallenge with drugs that are suspected to cause DILI.

Health Life Media Team

Leave a Reply